UNIGE document Scientific Article
previous document  unige:12222  next document
add to browser collection

Growth rates of amenable groups

Guba, Victor
Published in Journal of Group Theory. 2005, vol. 8, no. 3, p. 389-394
Abstract Let $F_m$ be a free group with $m$ generators and let $R$ be its normal subgroup such that $F_m/R$ projects onto $zz$. We give a lower bound for the growth rate of the group $F_m/R'$ (where $R'$ is the derived subgroup of $R$) in terms of the length $ ho= ho(R)$ of the shortest nontrivial relation in $R$. It follows that the growth rate of $F_m/R'$ approaches $2m-1$ as $ ho$ approaches infinity. This implies that the growth rate of an $m$-generated amenable group can be arbitrarily close to the maximum value $2m-1$. This answers an open question by P. de la Harpe. In fact we prove that such groups can be found already in the class of abelian-by-nilpotent groups as well as in the class of finite extensions of metabelian groups.
Full text
Article (Author postprint) (126 Kb) - public document Free access
(ISO format)
ARZHANTSEVA, Goulnara N., GUBA, Victor, GUYOT, Luc. Growth rates of amenable groups. In: Journal of Group Theory, 2005, vol. 8, n° 3, p. 389-394. https://archive-ouverte.unige.ch/unige:12222

186 hits



Deposited on : 2010-10-22

Export document
Format :
Citation style :